Hail, Marshall
- When
- June 19, 4:55 AM CST
- Where
- Marshall County, 1.54 mi WSW of Argyle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.320, -96.850
Dime to quarter sized hail fell.
Thunderstorms began over central Montana during the evening of June 18th, and tracked into the far northwest quarter of North Dakota by midnight CDT. As the storms moved through these areas they produced strong wind gusts at Glasgow and Wolf Point, Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms began over central Montana during the evening of June 18th, and tracked into the far northwest quarter of North Dakota by midnight CDT. As the storms moved through these areas they produced strong wind gusts at Glasgow and Wolf Point, Montana. The storms continued to push east, mainly north of the U. S. Highway 2 corridor in North Dakota, reaching areas west of Devils Lake around 4 am CDT. By the time the activity reached the Leeds, ND, area, it had consolidated into one main cell. This cell tracked nearly straight east, through Grafton, ND, and Argyle, MN, producing large hail. A second cell formed south of Roseau, MN, and tracked straight east too, passing just south of Baudette, MN.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 1:20 AM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 220 AM CDT SUN JUN 19 2016 .SHORT TERM...(Today and tonight) Issued at 220 AM CDT Sun Jun 19 2016 Primary short term forecast concern will be potential for severe weather during the early Sunday morning timeframe and east of the Red River Valley Sunday afternoon. Convection has moved from northeast Montana into northwest North Dakota and is moving mainly due east along the axis of greatest instability just south of the international border with SE Saskatchewan and SW Manitoba. HRRR is doing reasonably well with timing and will use it for POP guidance, although not in favor of spotty convection ahead of main system depicted by the HRRR. A severe thunderstorm watch is in effect for most of northern North Dakota along and north of the Highway 2 corridor. The small cluster of cells west of Minot will continue to move eastward and should be into the Devils Lake region around or just before the 4 AM CDT forecast issuance time. Deep layer shear and the axis of a strengthening H850 low level jet around 40 to 50 knots will punch into the western FA in the 09Z to 12Z timeframe...with the nose of the LLJ remaining just south of the international border. Given these dynamics, acceleration of the storms west of Minot is anticipated and the MCS is expected to move into the Towner county through Devils Lake area near of just before 4 AM CDT...the Red River Valley around 5-6 AM CDT...and Lake of the Woods by 7 AM CDT with the back edge of the convection exiting the northeastern FA by mid morning. The LLJ slightly weakens as flow turns more southwesterly and moves east of the Red River Valley, however strong to severe storms are expected to continue across northwest Minnesota this morning, as depicted by the northern extent of SPC's Day 2 slight risk area. The primary threat for the early morning hours in northeast North Dakota are high winds of 70 to 80 mph, periods of heavy rain, frequent lightning and large hail. Isolated QLCS tornadoes are also possible. Trailing surface trough/cold front will move into southern valley around 18Z and enter west central Minnesota in the mid afternoon towards peak heating. Current models suggest convection will initiate along the front in the late afternoon across the far southeastern FA and quickly move off to the east. There is a slight risk for severe storms to develop ahead of the front across mainly Hubbard...Otter Tail and Grant counties, but the highest risk for severe will be east of the CWA. SPC has a slight risk east of the valley today, with the NW portion of the area associated with the early morning MCS and the eastern/southeastern area mainly associated with cold FROPA later this afternoon. An enhanced risk is east of the CWA in central Minnesota. Clearing is expected by late this evening into the overnight period, with breezy winds following the front and overnight lows dropping into the 50s. .LONG TERM...(Monday through Saturday) Issued at 220 AM CDT Sun Jun 19 2016 Dry weather with a much cooler air mass will follow Sunday afternoon's cold FROPA. Daytime highs on Monday will drop into the 70s but breezy conditions with the cool air advection. A ridge of high pressure extending from a surface high over southwest Minnesota will move across the region Monday night. Winds will be come much lighter by midnight, and with clear skies, overnight lows will drop into the low to mid 50s, possibly into the upper 40s in portions of northwest Minnesota. NW flow pattern aloft continues through Tuesday with Canadian high pressure sliding into southern Manitoba by noontime, and surface ridge extending southward into the Red River Valley. An upper level ridge will slide into western North Dakota and southeast Saskatchewan, keeping the region dry through the day Tuesday as well. Full solar will be offset slightly with weak surface flow/mixing and light northerly winds, keeping daytime highs mostly in the mid to upper 70s while the southern valley may break the 80 mark. Upper ridge begins to flatten out Tuesday night as a lee side low ejects out into southeast Montana. Surface ridge moves into southeast Manitoba/southwest Ontario by midnight, setting up a dry northeasterly then easterly flow. Meanwhile, GFS shows an inverted trough entering far western North Dakota by midnight with some warm advection precip ahead of the system through central ND. The new superblend brings chance POPs into western zones by early Wednesday morning. Note that the NAM does bring an upper low into NW Montana by 03Z and extends further east precip in the 03Z to 06Z timeframe...and precip into the valley by 12Z. However, with the dry easterly flow depicted by the GFS, will maintain dry conditions before 06Z and bring in isolated showers/thunderstorms in the 06Z to 12Z timeframe to the western zones. Wednesday-Saturday...Region will lie on northern periphery of upper level ridge with one shortwave trough bringing a threat for convection Wednesday, and lower confidence in timing of systems later in the period. Seasonable temps expected throughout the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1121 PM CDT Sat Jun 18 2016 Most TAF sites will be VFR through the forecast period. Convective complex entering far northwest ND and currently looks like the best potential for T will be at DVL and based on expected timing included tempo group. T likely to remain north of remaining northern TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Makowski/Speicher AVIATION...Voelker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 612 AM CDT SAT JUN 18 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 612 AM CDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH OF A VALLEY CITY TO FARGO TO DETROIT LAKES TO WADENA LINE TODAY. A WARM FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE REGION TODAY AND INTO THE NORTHERN RED RIVER VALLEY TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL MAINLY BE NORTH OF HIGHWAY 2 TONIGHT, HOWEVER SOME ISOLATED STORMS ARE POSSIBLE FURTHER SOUTH DURING THE LATE AFTERNOON AND EVENING. EARLY MORNING STORMS WILL MOVE ACROSS SOUTHEASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA, WEAKENING IN THE EARLY AFTERNOON PERIOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS EAST OF THE VALLEY ON SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY MORNING AS A COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPEICHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 M1.00 INCH BENSON ND BROADCAST MEDIA
VIEWER REPORT OF ONE INCH HAIL IN LEEDS REPORTED BY LOCAL
BROADCAST MEDIA
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 E1.50 INCH BENSON ND BROADCAST MEDIA
HAIL JUST SMALLER THAN GOLFBALL REPORTED.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL 10 W GRAFTON 48.41N 97.62W
06/19/2016 E0.25 INCH WALSH ND EMERGENCY MNGR
PEA SIZE HAIL WITH 1.30 INCHES RAIN.
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL LANKIN 48.31N 97.92W
06/19/2016 E0.75 INCH WALSH ND BROADCAST MEDIA
DIME SIZE HAIL.
&&
JAMThe Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 10:55 UTC.
7 hail, 1 tornado. Local standard time, as filed.
Dime to quarter sized hail fell.
Very heavy rain fell along with dime to quarter sized hail.
Three waves of hail occurred.
Foresters reported a swath of trees blown down as seen from access roads. Peak winds were estimated at 105 mph.
Hail from tennis ball size on down fell across northern Boon Township.
Nickel to golf ball sized hail covered the ground across northern Rapid River Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630505, 630506, 630507, 630509, 643047, 630512, 630514, 630518.